Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 15, NWS San Angelo, TX

April 1, 2017Coleman County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 1, 2017, 8:13 PM CDT for Coleman County, Texas. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2017, 8:13 PM CDT (01:13 UTC)
Expired
Apr 1, 2017, 8:45 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
2.75 in

County Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 101 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:39 PM CDTHAIL 0.881 Ssw Santa Anna, TX
Apr 1, 8:39 PM CDTHAIL 4.5Valera, TX
Apr 1, 8:43 PM CDTHAIL 1.75Santa Anna, TX
Apr 1, 8:49 PM CDTHAIL 2.751 Ssw Santa Anna, TX
Apr 1, 8:50 PM CDTFUNNEL CLOUD4 Ssw Santa Anna, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

443 
WFUS54 KSJT 020113
TORSJT
TXC083-020145-
/O.NEW.KSJT.TO.W.0015.170402T0113Z-170402T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
813 PM CDT SAT APR 1 2017

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southeastern Coleman County in west central Texas...

* Until 845 PM CDT
    
* At 812 PM CDT, a confirmed large and extremely dangerous tornado
  was located near Voss, or 11 miles southwest of Coleman, moving
  east at 20 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW! 

  HAZARD...Damaging tornado. 

  SOURCE...Spotter confirmed large tornado on the ground. 

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible. 

* The tornado will be near...
  Santa Anna around 845 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Mozelle, Fisk and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.

&&

LAT...LON 3157 9957 3175 9960 3184 9934 3151 9925
TIME...MOT...LOC 0112Z 260DEG 16KT 3168 9950 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.75IN

$$

JW
1 follow-up statement
943 
WWUS54 KSJT 020126
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
826 PM CDT SAT APR 1 2017

TXC083-020145-
/O.CON.KSJT.TO.W.0015.000000T0000Z-170402T0145Z/
Coleman TX-
826 PM CDT SAT APR 1 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN COLEMAN COUNTY...
        
At 825 PM CDT, a confirmed large and extremely dangerous tornado was
located 7 miles southwest of Santa Anna, moving east at 20 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado. 

SOURCE...Spotter confirmed tornado. 

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible. 

The tornado will be near...
  Santa Anna around 845 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Mozelle, Fisk and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

A large and extremely dangerous tornado is on the ground. take
immediate tornado precautions. this is an emergency situation.

&&

LAT...LON 3158 9953 3173 9957 3183 9934 3151 9925
TIME...MOT...LOC 0125Z 260DEG 16KT 3169 9943 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.75IN

$$

JW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 1, 6:37 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 1, 6:37 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
637 PM CDT Sat Apr 1 2017

.AVIATION...
/00Z TAFS/

Didn't make any major changes to the terminals this cycle.
Thunderstorms will become more widespread later this evening and
overnight tonight. Once MVFR to IFR ceilings develop, models
indicate clearing isn't likely through at least 18Z tomorrow.

&&

.PREV DISCUSSION... /issued 351 PM CDT Sat Apr 1 2017/

SHORT TERM...
(Tonight and Sunday)

A cold front has moved south into the far northwestern part of
our forecast area this afternoon. A dryline extends from near the
triple point in Mitchell County, south-southeast to just east of
San Angelo, to east of Ozona. The cold front will continue to
advance slowly to the south across the northern and western parts
of our area through late this evening. With steep mid-level lapse
rates and ML Capes in the range of 1000-2000 J/Kg, scattered
thunderstorms will develop late this afternoon across western
parts of the Big Country, with an increase in coverage this
evening across much of the Big Country and Concho Valley. A Severe
Thunderstorm Watch is now in effect for our northern and most of
our central counties until 10 PM CDT. An upper level low over the
Arizona/New Mexico border this afternoon will drop south into
northeastern Mexico tonight, then lift northeast into west central
Texas by Sunday evening.

Later tonight, showers and thunderstorms are expected to develop
over southwestern parts of our area, increasing in coverage to
envelop much of west central Texas overnight. Large hail and
damaging winds will be possible with these thunderstorms across
the southern half of our area, and convection may grow into a
mesoscale convective system. Heavy rainfall and localized
flooding will be possible late tonight into Sunday morning.
Considerable coverage of showers and thunderstorms is expected
through midday Sunday. Additional development is possible on
Sunday afternoon, as cooling aloft overspreads our area.
Temperatures will be much cooler on Sunday, as the cold front
continues to move slowly south. Widespread cloud cover and
considerable coverage of convection will limit temperature
recovery during the day.

LONG TERM...
(Sunday Night through next Saturday)

The upper low will move northeast out of west central Texas Sunday
night, and into extreme southeastern Oklahoma by daybreak Monday.
The convection will end from southwest to northeast across our area,
with cloud cover decreasing across the western and southern part of
our area overnight. Mostly sunny skies and pleasant conditions are
expected on Monday, with highs in the upper 70s to lower 80s.

An upper trough will move into the southwestern CONUS Monday night,
east across the southern and central Rockies on Tuesday, and across
the southern and central Plains Tuesday n19
light. Southerly low-level
flow will briefly return to our area Monday night into Tuesday
morning. Winds will veer to the southwest during the day Tuesday as
a dryline mixes into our eastern counties by late afternoon. A cold
front will push south across our area early Wednesday morning. With
the trough passage and associated lift to our north, along with
rather limited moisture, any associated convection is expected to be
north and northeast of our area.

Temperatures will be cooler Wednesday with gusty northwest winds in
the wake of the early day cold frontal passage. After highs in the
80s on Tuesday, highs Wednesday are expected to be mostly in the 65-
70 degree range. A surface high is progged to settle southeast into
our area Wednesday night. With clear skies and good radiational
cooling, overnight lows are forecast to be in the lower 40s, with a
few upper 30s not out of the question in the favored low-lying areas.

Dry conditions are indicated late next week, with temperatures
above normal again by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  65  50  80 /  70  80  50   0
San Angelo 	 53  67  49  83 /  80  70  30   0
Junction 	 59  70  50  82 /  80  80  20   0
Brownwood 	 57  71  51  80 /  60  80  50   0
Sweetwater 	 50  61  48  79 /  70  70  30   0
Ozona      	 54  67  48  82 /  80  70  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 1, 3:56 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
356 PM CDT Sat Apr 1 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
356 PM CDT Sat Apr 1 2017

This Hazardous Weather Outlook is for portions of West Central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect thunderstorms this afternoon and tonight. The main
thunderstorm hazards are large hail, damaging winds, deadly
lighting, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for severe thunderstorms will continue on Sunday.
Large Hail and damaging winds will continue as the main threats on
Sunday. Plus, some thunderstorms may produce heavy rainfall in a
brief period of time. Thus, flash flooding is another possible
hazard.

.SPOTTER INFORMATION STATEMENT...

We may need spotters this afternoon and evening, and perhaps on
Sunday..

In the hours before

Special weather statement, Apr 1, 6:51 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
651 PM CDT SAT APR 1 2017

TXZ049-054-020015-
Fisher TX-Nolan TX-
651 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND SOUTHERN
FISHER COUNTIES UNTIL 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roscoe, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Roscoe around 655 PM CDT.
  Sweetwater around 710 PM CDT.
  Longworth around 715 PM CDT.

Other locations impacted by this storm include Us-84 Near The Nolan-
Fisher County Line, Gannon, I-20 Near The Nolan-
Mitchell County Line, The Intersection Of Ranch Road 608 And Highway
147, Busby and Capitola.

This includes Interstate 20 between Mile Markers 229 and 247.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3267 10019 3232 10051 3238 10067 3265 10066
      3277 10065
TIME...MOT...LOC 2351Z 209DEG 34KT 3241 10056

Daniels
Local storm report, Apr 1, 6:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
659 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             ROWENA                  31.65N 100.05W
04/01/2017  E1.75 INCH       RUNNELS            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700041

WILEY
Special weather statement, Apr 1, 6:59 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
659 PM CDT SAT APR 1 2017

TXZ066-127-020030-
Runnels TX-Taylor TX-
659 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAYLOR AND
NORTHWESTERN RUNNELS COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norton, or 10 miles west of Winters, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wingate around 720 PM CDT.
  Winters and Happy Valley around 730 PM CDT.

Other locations impacted by this storm include Drasco, Wilmeth, Us-
277 Near The Runnels-Nolan-Taylor County Intersection and Pumphrey.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3210 9978 3183 10009 3192 10023 3200 10023
      3208 10020 3208 10015 3218 10016 3224 10013
TIME...MOT...LOC 2359Z 215DEG 14KT 3195 10013

Daniels
Special weather statement, Apr 1, 7:40 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
740 PM CDT SAT APR 1 2017

TXZ066-127-128-139-020115-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
740 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...
NORTHWESTERN COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS
COUNTIES UNTIL 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winters, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Crews around 745 PM CDT.
  Bradshaw around 755 PM CDT.
  Lawn around 815 PM CDT.

Other locations impacted by this storm include Goldsboro, Winters
Little Elm Lake, Lake Coleman and Ovalo.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3186 9987 3199 10004 3234 9980 3209 9942
TIME...MOT...LOC 0040Z 223DEG 18KT 3198 9989

Daniels
Special weather statement, Apr 1, 7:58 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
758 PM CDT SAT APR 1 2017

TXZ066-020145-
Runnels TX-
758 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUNNELS COUNTY UNTIL 845
PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Miles, or 12 miles west of Ballinger, moving northeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rowena around 805 PM CDT.
  Norton around 820 PM CDT.
  Ballinger around 825 PM CDT.
  Hatchel around 835 PM CDT.
  Benoit around 840 PM CDT.
  Winters around 845 PM CDT.

Other locations impacted by this storm include Ballinger Lake.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3158 10016 3167 10024 3178 10024 3206 10001
      3183 9971 3182 9972
TIME...MOT...LOC 0058Z 231DEG 23KT 3170 10017

Daniels
Special weather statement, Apr 1, 8:04 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
804 PM CDT SAT APR 1 2017

TXZ065-066-072-073-020145-
Runnels TX-Tom Green TX-Coke TX-Concho TX-
804 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOM GREEN AND
SOUTHWESTERN RUNNELS COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Angelo, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Veribest around 825 PM CDT.
  Orient around 840 PM CDT.
  Miles around 845 PM CDT.

Other locations impacted by this storm include Harriet, Us-
277 Near The Tom Green-
Coke County Line and The Intersection Of Ranch Road 380 And Ranch
Road 381.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3111 10069 3138 10067 3176 10026 3153 10002
TIME...MOT...LOC 0103Z 219DEG 25KT 3141 10046

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:01 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels44 min
Apr 1, 7:31 PM CDTFlash Flood WarningSJTColeman, Runnels119 min
Apr 1, 7:35 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels40 min
Apr 1, 7:40 PM CDTSpecial Weather StatementSJTTaylor35 min
Apr 1, 7:45 PM CDTTornado WarningSJTColeman30 min
Apr 1, 7:58 PM CDTSpecial Weather StatementSJTRunnels47 min
Apr 1, 8:04 PM CDTSpecial Weather StatementSJTTom Green41 min
Apr 1, 8:14 PM CDTSpecial Weather StatementSJTCallahan46 min
Apr 1, 8:30 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green45 min
Apr 1, 8:34 PM CDTAreal Flood AdvisorySJTTom Green116 min
Apr 1, 8:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman46 min
Apr 1, 8:59 PM CDTSpecial Weather StatementSJTCallahan, Coleman46 min
Apr 1, 9:07 PM CDTSpecial Weather StatementSJTConcho23 min
Apr 1, 9:13 PM CDTFlash Flood WarningSJTBrown, Coleman2 hr
Apr 1, 9:20 PM CDTSpecial Weather StatementSJTCrockett40 min
Apr 1, 9:28 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman47 min
Apr 1, 9:57 PM CDTSpecial Weather StatementSJTConcho48 min
Apr 1, 9:59 PM CDTSpecial Weather StatementSJTCrockett46 min
Apr 1, 10:18 PM CDTSpecial Weather StatementSJTBrown42 min
Apr 1, 10:43 PM CDTSpecial Weather StatementSJTCrockett32 min
Apr 1, 10:48 PM CDTSevere Thunderstorm WarningSJTBrown27 min
Apr 1, 11:13 PM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho, Runnels2 hr
Apr 1, 11:39 PM CDTSpecial Weather StatementSJTReagan36 min
Apr 2, 12:10 AM CDTSpecial Weather StatementSJTSutton50 min
Apr 2, 12:14 AM CDTSpecial Weather StatementSJTTom Green46 min
Apr 2, 12:30 AM CDTSevere Thunderstorm WarningSJTSutton45 min
Apr 2, 12:34 AM CDTSpecial Weather StatementSJTIrion26 min
Apr 2, 12:59 AM CDTSpecial Weather StatementSJTIrion46 min
Apr 2, 1:03 AM CDTSpecial Weather StatementSJTConcho, Runnels42 min
Apr 2, 1:13 AM CDTSpecial Weather StatementSJTSutton47 min
Apr 2, 1:42 AM CDTSpecial Weather StatementSJTRunnels48 min
Apr 2, 1:45 AM CDTSpecial Weather StatementSJTSterling45 min
Apr 2, 2:32 AM CDTAreal Flood AdvisorySJTSutton118 min
Apr 2, 2:43 AM CDTAreal Flood AdvisorySJTColeman2 hr
Apr 2, 6:16 AM CDTSpecial Weather StatementSJTKimble44 min
Apr 2, 6:20 AM CDTSpecial Weather StatementSJTSan Saba40 min
Apr 2, 7:18 AM CDTSpecial Weather StatementSJTMason42 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.